Thyroid UK

High stimulating hormone

Hello everyone,

Can someone please help me I was at a and e last night with a high heart rate of 170, which has happened before maybe 6-8 month ago they took bloods said everything was fine. Last night same thing happened and took around 3/4 hours to come down they took bloods again and said they were fine apart from having high stimulating hormone and said for me to visit my doctor said she couldn't tell me much more. Should I be worrying about this? What is this? I am googling this but just don't have a clue what I'm looking for

Thanks

jjb83

17 Replies
oldestnewest

Thyroid Stimulating Hormone. TSH. By itself, it doesn't mean a lot, they should also be testing your FT4. It could possibly mean that you have a thyroid problem, or it could mean that you have some sort of a virus. But, without any other tests, it's difficult to say. Your doctor will find out more when you see him. But don't worry too much about it. :)

1 like
Reply

Thank you greygoose for your fast reply. Do you mean virus like a cold or something? My bloods also show up a little high on Eosinophils I think it's spelt could it be anything to do with this? I'm worrying thinking should the hospital of done more digging into this or at least give me more information on this.

Thanks

jjb1983

Reply

Yes, something like a cold will raise your TSH.

I don't suppose the hospital had the time to do much more, which is why they've told you to go to your doctor for more testing. As for information, getting information out of any doctor is like getting blood out of a stone! Don't worry, just go and see your GP and let him handle it. :)

1 like
Reply

Thank you greygoose.

Reply

You're welcome. :)

Reply

Is there any vitimans I can take or anything to start taking?

jjb1983

Reply

Plenty of vitamin C. Vit C is needed for everything.

For the other nutrients, it's best to get tested first, to see if you need them. Ask for vit D, vit B12, folate and ferritin to be tested when your doctor does your thyroid tests. :)

1 like
Reply

Thank you again

jjb1983

Reply

You're welcome, again. :)

Reply

If we haven't been diagnosed as hypothyroid, palpitations could be due to not having sufficient thyroid hormones in your blood. It would be called hypothyroidism.

We can get palpitations if we have too much or too little thyroid hormones circulating in our blood.

Ask GP for a Full Thyroid Function Test which is TSH T4, T3, Free T4, Free T3 and thyroid antibodies. B12, Vit D, iron, ferritin and folate.

GP may not request all of these as usually only a TSH and T4 is tested. If GP or lab may not do all of the thyroid hormones (GP should test vits/minerals) we have two private labs which will do all of these. Antibodies are important as it distinguishes between hypothyroidism and hashimoto's. Hashi's is an Autoimmune Thyroid Disease - commonly called hashimoto's due to the thyroid antibodies which attack the gland and wax and wane until person is hypothyroid.

Blood test should be at the very earliest possible, fasting (you can drink water) and allow a gap (if you were taking thyriod hormone replacements) of 24 hours between last dose and test and take afterwards.

TSH - means thyroid stimulating hormone which rises to try to stimulate our thyroid gland to produce more hormones. In UK we are diagnosed if TSH is 10 and in other countries we'd be diagnosed if it went above 3+.

Always get a print-out of your results with the ranges for your own records and you can post for comments.

3 likes
Reply

Thank you for this information I will ask the doctors to test those and see where I get with them.

jjb1983

1 like
Reply

I wake up at 6oclock in the morning and take 125mcgs of Levothyroxine , and then I dose off until about 7,30am when I get up and have a cup of tea before having my breakfast, which I have done for years.

But Three times In the last few weeks my heart rate has shot up to 177 which was very scary as it is normally about 54-60, but tests have shown nothing wrong.

But I have just realised that on each of these times I have not dosed off until 7.00, but got up at 6.15 and had a cup of tea, and I now think that the caffeine in the tea too soon after taking the Levothyroxine has caused the fast heart rate . and I have read that you should leave at least an hour before drinking tea, coffee etc. of it can cause a fast heart rate..

Reply

Thank you for this, I only drink decaffeinated drinks due to anxiety anyway. I thought levothyroxine was just a hormone and didn't really cause side effects unless your taking too much I could be wrong though.

jjb1983

Reply

We take levothyroxine on an empty stomach (usually first thing) with one full glass of water and wait one hour before eating/drinking. We don't want anything to interfere with the uptake.

Reply

Is warm water ok? Is additional (plain) water ok this first hour?

Reply

Yes of course. Warm water is fine. I don't think you're limited to the amount.

Reply

It's usually the fillers in the tablets that upset some people, not the hormone itself. The problem is that thyroid hormone can bind to so many things, and become unusable by the body, which is why we have to wait an hour for it to leave the stomach, before we take in anything else except water.

But, whilst having caffeine before the hour is up, will probably affect absorption, I'm not sure it would cause a fast heart rate, because levo (T4) is a storage hormone, not an active hormone.

1 like
Reply

You may also like...